Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO

June 20, 2006Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2006, 7:16 PM MDT for Phillips County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2006, 7:16 PM MDT (01:16 UTC)
Expired
Jun 20, 2006, 7:35 PM MDT
In force
19 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:59 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
4242 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 210117
SVRBOU
COC095-210215-
/O.NEW.KBOU.SV.W.0064.060621T0116Z-060621T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTH CENTRAL PHILLIPS COUNTY...OR ABOUT 9 MILES SOUTH OF
  HOLYOKE...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

THIS WARNING REPLACES THE TORNADO WARNING THAT EXPIRED AT 715 PM MDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4054 10248 4044 10249 4044 10205 4055 10205

$$
1 follow-up statement
000 
WWUS55 KBOU 210135
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
735 PM MDT TUE JUN 20 2006

COC095-210145-
/O.CAN.KBOU.SV.W.0064.000000T0000Z-060621T0215Z/
PHILLIPS CO-
735 PM MDT TUE JUN 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4054 10248 4044 10249 4044 10205 4055 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:10 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 20, 3:10 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT TUE JUN 20 2006

.SHORT TERM DISCUSSION...MOISTURE HAS MIXED OUT ALONG THE FRONT
RANGE SO EXPECTING ONLY ISOLATED HIGH BASED ACTIVITY FROM DENVER
INTO THE MOUNTAINS. MUCH BETTER MOISTURE STREAMING INTO THE
NORTHEAST CORNER. INITIAL FOCUS IS NORTH OF OUR AREA...BUT OUTFLOW
INTERACTIONS STILL EXPECTED TO PRODUCE SOMETHING IN OUR AREA AND
SHOULD BE WARM ENOUGH WITH ENOUGH INFLOW TO SUSTAIN THE STORMS UNTIL
THEY ARE DRIVEN EASTWARD BY THE MEAN FLOW. MODERATE CAPE/SHEAR FOR A
DECENT THREAT OF DAMAGING WINDS/LARGE HAIL. NOT IDEAL TORNADO SETUP
WITH PRETTY UNIDIRECTIONAL SHEAR. WEDNESDAY STILL LOOKING MORE
ACTIVE AS THE MOISTURE SHOULD BE DEEPER...PARTICULARLY IN LIGHT OF
THE EXPECTED AMOUNT OF CONVECTION OVER WESTERN NEBRASKA TONIGHT. ETA
MOS STILL LOOKING SUPERIOR WITH WARMER TEMPERATURES...IN LINE WITH
THE GOING FORECAST. BUMPED PLAINS POPS DOWN A LITTLE FAVORING
EVENING TIMING TOWARD THE EASTERN BORDER.

.LONG TERM DISCUSSION...UNSETTLED WEATHER IS EXPECTED FOR THE LATTER
HALF OF THE WEEK AS A STATIONARY FRONT LINGERS OVER EASTERN
COLORADO.  EASTERLY FLOW AT LOW LEVELS WILL BRING MOISTURE FROM THE
PLAINS INTO THE AREA.  ALOFT...WESTERLY FLOW AND EMBEDDED SHORT
WAVES WILL PRODUCE AFTERNOON AND EVENING SHOWERS FROM THE FOOTHILLS
EASTWARD.  IT APPEARS THAT FRIDAY WILL BE A LITTLE WARMER AND DRYER
AS SOME UPPER RIDGING BUILDS OVER UTAH AND NEVADA.  ANOTHER COLD
FRONT WILL MOVE INTO THE AREA SATURDAY AFTERNOON.  THIS COULD
ENHANCE THE CHANCE OF SHOWERS AGAIN ON SUNDAY.  WITH THE EASTERLY
WINDS ADVECTING IN THE LOW LEVEL MOISTURE...THE FOOTHILLS WILL BE
THE WESTERN EXTENT OF SHOWER ACTIVITY.  SHOWERS OVER THE MOUNTAINS
AND HIGH VALLEYS WILL BE MORE ISOLATED IN NATURE.  IT IS DIFFICULT
TO PINPOINT ANY LOCATIONS THAT WILL HAVE HEAVIER RAIFALL AT THIS
POINT.  BUT SOME AREAS SHOULD SEE BENEFICIAL RAINS SOMEWHERE ALONG
THE WAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/KDRBY
Hazardous weather outlook, Jun 20, 11:20 AM MDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT TUE JUN 20 2006

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE PLAINS DURING THE LATE
AFTERNOON AND EVENING HOURS...WITH ISOLATED WEAK STORMS OVER THE
MOUNTAINS. A FEW OF THE STORMS ON THE PLAINS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. ISOLATED
TORNADOES ARE ALSO POSSIBLE. THE MAIN THREAT OF SEVERE WEATHER WILL
BE EAST OF A LINE FROM GREELEY TO LIMON DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS.

A WEAK COLD FRONT BROUGHT SLIGHTLY COOLER AND DRIER AIR INTO
NORTHEAST COLORADO THIS MORNING...BUT MOISTURE WILL RETURN ON EAST
TO NORTHEAST WINDS THIS AFTERNOON. WITH THE DAYTIME HEATING...THERE
WILL BE SUFFICIENT INSTABILITY FOR A FEW SEVERE STORMS BY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK COLD FRONT WILL MOVE INTO NORTHEAST COLORADO LATE WEDNESDAY
MORNING...ENHANCING SURFACE MOISTURE EAST OF DENVER.  THE INCREASED
MOISTURE AND THE PRESENCE OF THE COLD FRONT WILL PROVIDE THE PLAINS
WITH A CHANCE OF PRECIPITATION.  ALTHOUGH STABILITY WILL ONLY BE
MARGINAL...SOME SEVERE WEATHER MAY BE POSSIBLE DUE TO THE AMOUNT OF
MOISTURE AVAILABLE IN THE AFTERNOON.  MEANWHILE...IN THE
MOUNTAINS...ONLY ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED.
SIMILAR WEATHER WILL CONTINUE INTO THURSDAY AND FRIDAY.  DAILY
ROUNDS OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON THE
PLAINS WITH MUCH LESS STORM COVERAGE EXPECTED IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

GIMMESTAD/DANKERS

In the hours before

Local storm report, Jun 20, 5:48 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 N HAXTUN              40.67N 102.63W
06/20/2006  M0.88 INCH       PHILLIPS           CO   TRAINED SPOTTER

0530 PM     HAIL             4 NW HUGO               39.18N 103.52W
06/20/2006  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0525 PM     HAIL             FLEMING                 40.68N 102.84W
06/20/2006  M1.00 INCH       LOGAN              CO   LAW ENFORCEMENT

0518 PM     HAIL             4 E HAXTUN              40.64N 102.55W
06/20/2006  M0.88 INCH       PHILLIPS           CO   TRAINED SPOTTER

0500 PM     TORNADO          7 NE STERLING           40.72N 103.12W
06/20/2006                   LOGAN              CO   TRAINED SPOTTER

            THIN TORNADO ON OPEN COUNTRY. NO DAMAGE REPORTED.

0459 PM     HAIL             PROCTOR                 40.80N 102.93W
06/20/2006  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

&&

FREDIN
Local storm report, Jun 20, 6:26 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
626 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             8 S HAXTUN              40.53N 102.63W
06/20/2006  M1.75 INCH       PHILLIPS           CO   TRAINED SPOTTER

0559 PM     HAIL             5 NE ST PETERSBURG      40.61N 102.75W
06/20/2006  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

0557 PM     HAIL             HAXTUN                  40.64N 102.63W
06/20/2006  M1.25 INCH       PHILLIPS           CO   TRAINED SPOTTER

0553 PM     HAIL             HAXTUN                  40.64N 102.63W
06/20/2006  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

0546 PM     HAIL             2 N HAXTUN              40.67N 102.63W
06/20/2006  M0.88 INCH       PHILLIPS           CO   TRAINED SPOTTER

0530 PM     HAIL             4 NW HUGO               39.18N 103.52W
06/20/2006  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0525 PM     HAIL             FLEMING                 40.68N 102.84W
06/20/2006  M1.00 INCH       LOGAN              CO   LAW ENFORCEMENT

0518 PM     HAIL             4 E HAXTUN              40.64N 102.55W
06/20/2006  M0.88 INCH       PHILLIPS           CO   TRAINED SPOTTER

0500 PM     TORNADO          7 NE STERLING           40.72N 103.12W
06/20/2006                   LOGAN              CO   TRAINED SPOTTER

            THIN TORNADO ON OPEN COUNTRY. NO DAMAGE REPORTED.

0459 PM     HAIL             PROCTOR                 40.80N 102.93W
06/20/2006  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:27 PM MDTTornado WarningBOULogan, Phillips48 min
Jun 20, 6:31 PM MDTTornado WarningBOUWashington44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.